Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Curr Treat Options Neurol. 2005 May;7(3):231-236.

Tardive Dystonia.

Author information

  • 1University of Maryland School of Medicine, Department of Neurology, Suite N4W46, 22 South Greene Street, Baltimore, MD 21201, USA. sreich@som.umaryland.edu.

Abstract

Tardive dyskinesia is a movement disorder that develops after exposure to dopamine receptor blocking agents. Less well-appreciated are other, more recently described tardive syndromes that are phenomenologically distinct from tardive dyskinesia and respond to different treatments. Patients may simultaneously have more than one tardive syndrome. Major subtypes of tardive syndromes include tardive dyskinesia, characterized by orobuccolingual, truncal, or appendicular, choreiform movements; tardive dystonia, characterized by sustained, stereotyped muscle spasms of a twisting or turning character; and tardive akathisia, characterized by an inner sense of restlessness or unease. The sensation often is unpleasant and may be accompanied by repetitive, purposeless movements (stereotypies), such as pacing. Less common tardive syndromes include tardive myoclonus, tardive tourettism, and tardive tremor. Tardive syndromes often are a source of great distress and disability to patients and may be permanent, despite discontinuing the responsible medication. Prevention, early detection, and prompt management are the major clinical focus. When a patient develops a tardive syndrome appropriate actions include 1) review of the primary diagnosis that prompted starting a dopamine receptor blocking agent; 2) characterization of the movement disorder(s); 3) where possible, discontinuation of dopamine blocking agent or replacement with a less potent alternative agent; 4) gradual withdrawl of the offending drug because some patients have an exacerbation of a tardive syndrome after abrupt withdrawal; and 5) assessment of the severity of symptoms and development of a treatment plan based on the phenomenology, with the goal of maximizing patient comfort and function. Although tardive dyskinesia typically develops after chronic exposure to dopamine receptor blocking agents, it, and other variants (such as tardive dystonia) can develop very rapidly after treatment. There seems to be no minimal safe duration of exposure for the development of a tardive syndrome. It is important to recognize that anti-emetics, which are dopamine receptor blockers, such as prochlorperazine, promethazine and metoclopramide, can cause tardive syndromes. Clinicians should become familiar with antipsychotic agents that have a lower risk of causing tardive syndromes, such as clozapine, quetiapine, and olanzapine. We review treatment options for tardive dystonia.

PMID:
15814076
[PubMed - as supplied by publisher]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk